Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS Great Falls, MT

August 9, 2008Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 9, 2008, 1:42 PM MDT for Beaverhead County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 1:42 PM MDT (19:42 UTC)
Expired
Aug 9, 2008, 2:45 PM MDT
In force
63 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 226 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:50 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 9, 9:50 AM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
950 AM MDT SAT AUG 9 2008

.UPDATE...SLIGHT TWEAKS TO POP/QPF/WEATHER GRIDS FOR TODAY MAINLY TO
INCREASE POPS IN SW MT THIS MORNING AND OVER ALL BUT THE FAR NE
CORNER OF THE CWA FOR THIS AFTN.  SHORTWAVE TROF IS LIFTING NEWD
ACROSS ERN ID/WRN MT THIS MORNING WITH RADAR SHOWING AREAS OF
MODERATE THUNDERSTORMS IN THOSE AREAS.  AIRMASS OVER THE CWA IS
ALREADY MARGINALLY UNSTABLE AS SEEN IN 12Z SOUNDING AND SPOTTY
CONVECTIVE CLOUD DEVELOPMENT.  THUNDERSTORMS STILL A GOOD BET OVER
MOST AREAS THIS AFTN/EVE...BUT SEVERE PARAMETERS ARE MARGINAL RIGHT
NOW...BUT STRONG HEATING MAY CREATE MORE FAVORABLE SEVERE CONDITIONS
LATER.  WARANAUSKAS

.DISCUSSION...

TODAY THROUGH MONDAY...UPPER RIDGE HOLDING IN PLACE OVER THE
COUNTY WARNING AREA TODAY BUT BEGINNING TO ERODE ON THE WESTERN
FLANK AS AN UPPER LOW APPROACHES THE PACIFIC NORTHWEST. SHORT WAVE
ENERGY WILL CONTINUE TO SPIN OUT FROM THE LOW AND MOVE WITHIN THE
SOUTHWEST FLOW ALOFT. THUNDERSTORMS WILL AGAIN DEVELOP IN THE
UNSTABLE AIRMASS AND BECOME MORE WIDESPREAD THAN FRIDAYS
ACTIVITY. SPC MAINTAINS A SLIGHT RISK OUTLINE OVER WESTERN MONTANA
TODAY AND SOME STORMS COULD BECOME SEVERE. A SURFACE COLD FRONT
WILL MOVE ACROSS THE AREA LATE TONIGHT WITH THUNDERSTORM ACTIVITY
CONTINUING TO PRECEDE THIS EVENT. THE UPPER LOW TRACKS ACROSS
SOUTHERN CANADA ON SUNDAY WITH LINGERING CONVECTIVE ACTIVITY OVER THE
EASTERN PORTION OF THE COUNTY WARNING AREA. THE UPPER LOW SLIDES
ACROSS SASKATCHEWAN ON MONDAY THEREBY ENDING CONVECTIVE ACTIVITY
ACROSS THE AREA. COOLER AIR WILL MAKES ITS WAY OVER THE AREA MONDAY.
TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. EMANUEL

MONDAY NIGHT THROUGH THURSDAY NIGHT...UPPER LEVEL LOW MOVES
EAST/SOUTHEAST OUT OF ALBERTA INTO SASKATCHEWAN WITH SOUTHERN
PORTION OF LOW PRESSURE TROUGH EXITING CWA MONDAY NIGHT. GFS AND
ECMWF MODELS STILL SHOWING SLIGHTLY DIFFERENT SOLUTIONS...GFS HAS
LOW CENTERED SLIGHTLY FURTHER SOUTH WITH MORE ENERGY DRAGGING ACROSS
NORTHERN PORTION OF CWA WHILE ECMWF HAS LOW AND ASSOCIATED ENERGY
FURTHER NORTH AND MOSTLY OUT OF CWA. EITHER WAY...CHANCES OF
PRECIPITATION ARE SMALL AT THAT POINT. TUESDAY...BIGGER DIFFERENCES
IN THE MODELS BECOME EVIDENT. GFS DROPS THE LOW TO THE
SOUTH/SOUTHEAST INTO THE NORTHEAST CORNER OF MONTANA WHILE THE ECMWF
MOVES IT FURTHER ACROSS SASKATCHEWAN AND HAS A WEAK RIDGE REBUILDING
OVER THE CWA WEDNESDAY AND THURSDAY. HAVE LEANED TOWARD THE ECMWF
GOING WITH LOW CHANCES OF PRECIPITATION AND WARMING TEMPERATURES
MID-WEEK. EXPECT TEMPERATURES TUESDAY TO BE A FEW DEGREES BELOW
SEASONAL NORMALS THEN REBOUNDING TO NEAR SEASONAL NORMALS WEDNESDAY
AND THURSDAY. LITTLE CHANCE OF PRECIPITATION THROUGH THE
PERIOD.

FRIDAY THROUGH SATURDAY...MODEL DIFFERENCES DETRACT A LITTLE FROM
FORECAST CONFIDENCE DURING THIS PERIOD. I WENT WITH A COMPROMISE OF
AN UPPER LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER MONTANA DURING
THIS PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...A FEW
WEAK DISTURBANCES WITH LIMITED MOISTURE WORK THEIR WAY THROUGH THE
RIDGE. A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE. TEMPERATURES ARE EXPECTED TO BE JUST A FEW DEGREES
ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1135Z.
VFR CONDITIONS EARLY IN PERIOD. UNSTABLE SOUTHWESTERLY FLOW ALOFT
AND APPROACHING COLD FRONT WILL RESULT IN DEVELOPMENT OF WIDESPREAD
THUNDERSTORMS...SOME POSSIBLY STRONG/SEVERE... AFTER 20Z. STRONG
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND HAIL ARE EXPECTED WITH THE
THUNDERSTORMS WITH OCCASIONAL MVFR CONDITIONS. MOST THUNDERSTORMS
WILL MOVE INTO EASTERN MONTANA AFTER 03Z WITH VFR CONDITIONS THEN
PREVAILING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  56  83  47 /  30  40  20  30
CTB  88  51  76  44 /  20  40  10  20
HLN  91  58  84  52 /  30  40  10  20
BZN  92  52  89  47 /  30  40  30  30
WEY  78  45  76  40 /  50  60  20  20
DLN  82  49  82  44 /  40  40  10  20
HVR  94  56  87  48 /  20  40  20  40
LWT  89  55  81  47 /  30  40  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...LOSS/EK
AVIATION...LOSS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 5:15 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT SAT AUG 9 2008

MTZ008>015-044>055-101115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
515 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY
RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:22 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill53 min
Aug 9, 12:40 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison65 min
Aug 9, 1:15 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison46 min
Aug 9, 2:00 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark45 min
Aug 9, 2:33 PM MDTSevere Thunderstorm WarningTFXLewis and Clark42 min
Aug 9, 2:34 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison56 min
Aug 9, 2:52 PM MDTSevere Thunderstorm WarningTFXCascade, Teton38 min
Aug 9, 2:54 PM MDTSevere Thunderstorm WarningTFXBeaverhead66 min
Aug 9, 3:00 PM MDTSevere Thunderstorm WarningTFXPondera, Teton45 min
Aug 9, 3:31 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole59 min
Aug 9, 3:35 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Liberty, Pondera, Teton, Toole55 min
Aug 9, 3:59 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison46 min
Aug 9, 4:05 PM MDTSevere Thunderstorm WarningTFXBlaine55 min
Aug 9, 4:44 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison61 min
Aug 9, 5:11 PM MDTSevere Thunderstorm WarningTFXBeaverhead49 min
Aug 9, 5:51 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill54 min
Aug 9, 5:51 PM MDTSevere Thunderstorm WarningTFXMadison39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.